Incidence of contrast-induced nephropathy in hospitalised patients with cancer.
Eur Radiol. 2014 Jan;24(1):184-90
Authors: Cicin I, Erdogan B, Gulsen E, Uzunoglu S, Sut N, Turkmen E, Kodaz H, Ustundag S
OBJECTIVES: To determine the frequency of and possible factors related to contrast-induced nephropathy (CIN) in hospitalised patients with cancer.
METHODS: Ninety adult patients were enrolled. Patients with risk factors for acute renal failure were excluded. Blood samples were examined the day before contrast-enhanced computed tomography (CT) and serially for 3 days thereafter. CIN was defined as an increase in serum creatinine (Cr) of 0.5 mg/dl or more, or elevation of Cr to 25 % over baseline. Relationships between CIN and possible risk factors were investigated.
RESULTS: CIN was detected in 18/90 (20 %) patients. CIN developed in 25.5 % patients who underwent chemotherapy and in 11 % patients who did not (P = 0.1). CIN more frequently developed in patients who had undergone CT within 45 days after the last chemotherapy (P = 0.005); it was also an independent risk factor (P = 0.017). CIN was significantly more after treatment with bevacizumab/irinotecan (P = 0.021) and in patients with hypertension (P = 0.044).
CONCLUSIONS: The incidence of CIN after CT in hospitalised oncological patients was 20 %. CIN developed 4.5-times more frequently in patients with cancer who had undergone recent chemotherapy. Hypertension and the combination of bevacizumab/irinotecan may be additional risk factors for CIN development.
KEY POINTS: • Contrast-induced nephropathy (CIN) is a concern for oncological patients undergoing CT. • CIN occurs more often when CT is performed <45 days after chemotherapy. • Hypertension and treatment with bevacizumab appear to be additional risk factors.
PMID: 24220752 [PubMed - indexed for MEDLINE]